Toggle Main Menu Toggle Search

Open Access padlockePrints

Magnesium-induced ketamine toxicity

Lookup NU author(s): Dr Anne Pelham, Dr Felicity Dewhurst, Dr Rachel Quibell

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

© Author(s) (or their employer(s)) 2021. No commercial re-use. See rights and permissions. Published by BMJ.A 62-year-old man with metastatic duodenal cancer was admitted to a hospice for a trial of ketamine to manage complex neuropathic abdominal pain. The patient was incrementally established on a dose of 150 mg orally four times day with no adverse effects. Following treatment of hypomagnesaemia intravenously, the patient experienced marked symptoms of ketamine toxicity, known as a â € K-hole' amongst recreational users, following the next dose of ketamine. Ketamine and magnesium are both antagonists of the N-methyl-D-aspartate receptor, which plays a part in central sensitisation to pain. There is some evidence that correction of hypomagnesaemia may improve analgesia and that there is synergism between ketamine and magnesium in analgesia, but this relationship is poorly understood. This is the first report suggesting that blood magnesium levels may affect the side effects of a stable dose of ketamine.


Publication metadata

Author(s): McConnell R, Pelham A, Dewhurst F, Quibell R

Publication type: Article

Publication status: Published

Journal: BMJ Supportive and Palliative Care

Year: 2021

Pages: epub ahead of print

Online publication date: 16/02/2021

Acceptance date: 07/02/2021

ISSN (print): 2045-435X

ISSN (electronic): 2045-4368

Publisher: BMJ Publishing Group

URL: https://doi.org/10.1136/bmjspcare-2021-002886

DOI: 10.1136/bmjspcare-2021-002886


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share